- CASE FILE
Chemical metabolic toxicity. Chronic episodes of Serotonin Syndrome for the past 20yrs after an adverse/overdose reaction to a medication.
ABOUT THIS CASE FILE
Chasing the cure for my chemical metabolic nightmare. After just two doses I had an adverse/overdose reaction to a medication that has permanently changed my body chemistry, enzymes, and DNA. I am experiencing chronic recurrent episodes of chemical toxicity, Serotonin Syndrome or like symptoms.
My condition developed twenty years ago after an adverse/overdose reaction to a medication. After two doses I started to feel confused, shaking, and weak. I had flushing sensations that would flow down from the back of my head down my chest and arms. I had terrible pain in the back of my head and I could hear what sounded like an electrical crackling sound near where my brainstem is located. I developed a potentially life-threatening reaction called Serotonin Syndrome (high levels of serotonin). I had all the clinical symptoms which is characterized as shivering tremors, flushing sensations, tachycardia (arrhythmias), diarrhea, hyperactive bowel sounds, nausea, restlessness, confusion, increased blood pressure, twitching muscles, muscle rigidity, sweating, headache and fever. Unfortunately, at the time I was seen in the ER no one knew what was happening. I became deathly sick for several months and continued to experience serotonin syndrome symptoms. I sought medical care from many types of doctors who had no idea what had happened or why I was still experiencing effects from this. Most all resources out there say that serotonin syndrome is caused by a drug to drug interaction or overdose and can’t be recurrent. But, over the past twenty years I have continued to suffer chronic recurrent episodes of serotonin syndrome and my health has rapidly deteriorated. Before this life changing event, I had no problems taking medications. Now, I can’t tolerate ANY medications, vitamins, or supplements, even some foods and spices. My body, specifically my GI tract, sees everything as toxic and foreign. Everything I try to take by mouth causes a flood of serotonin to be released into my bloodstream from my GI tract and there is not enough enzymes (MAO-A) (COMT) to break down the high levels of serotonin. The only way I can tolerate any medications for severe migraine headache is to go to the emergency room for an IV. And then they have to give me child size doses because my body has a problem metabolizing medications.
What is also very interesting, that adds yet another piece to the puzzle, my daughter was born in 2002, after I had this terrible reaction. I started to suspect that she had some similar type of issues by the way she reacted to some medications. In the middle of 2017 she had to go in for sinus surgery. Two days later I had to take her to the emergency room for the same exact type of symptoms of serotonin syndrome. Fortunately, she pulled out of it in about a week and returned to somewhat of a normal life. After this, I started doing research and had genetic testing for both of us the same year. Both of our tests came back as multiple CYP450 deficiencies in many different pathways, also many detoxification pathways and MTHFR deficient. I’m not sure as to how much these deficiencies play a role in recurrent serotonin syndrome, but I’m sure they do somehow.
Whatever this condition, it is has continued to worsen over the past couple of years since I have gotten older and since my gallbladder removal in August of 2018. I’m not sure why it has worsened since the surgery. I am having more frequent severe episodes of high serotonin levels causing serotonin syndrome symptoms. I am also unable to do any type of exercise or overexert myself due to the excess of adrenaline raising serotonin levels. Even if I try and do heavy duty house or yard work I get nauseated and the symptoms return. Recently, I had an episode that landed me back in the emergency room and it took me a month to somewhat recover. During this time my bloodwork and 24hr urine test showed high levels of serotonin but doctors are stumped. I have also developed a muscle twitch that I believe has to do with some type of metabolic chemical toxicity. I have seen multiple family practice physicians, neurologist, cardiologist, endocrinologist, gastroenterologist, chiropractor, and others. I have yet to find any answers, diagnosis, help, or a cure. I have gained a wealth of knowledge during the last twenty years of research but I am definitely at the end of my chemical researching rope. Desperately chasing the cure !!!